Most antipsychotic drugs have effects on the heart as a consequence of their pharmacological actions. Recently, thioridazine has been subjected to a restricted indication notice and the atypical antipsychotic sertindole had its licence withdrawn because of concerns about its potential cardiotoxicity.
It has been known since the 1960s that ECG abnormalities are relatively common in those patients on antipsychotics, occurring in approximately 25% of all cases. The most commonly reported changes are the prolonged QT interval, suggestive of repolarization disturbances, depressed ST segments and abnormal T waves. A prolongation of the corrected QT interval (cQT) greater than 420 msec was found to be more frequent in chronic schizophrenic patients than in controls (23% versus 2%). This increase was more pronounced in patients treated with high doses of typical neuroleptics (greater than 200 mg chlorpromazine equivalents a day). TCAs, thioridazine and droperidol were most likely to be associated with this cardiac effect. At therapeutic doses, it has been reported that 75% of all cases of sudden death in schizophrenic patients are associated with thioridazine.
In the development of new antipsychotics, cQT intervals are routinely evaluated but it is currently unclear how predictive these are of clinically significant cardiotoxicity or sudden death. For this reason, the heart rate variability (HRV) index has been developed. It has been shown that the HRV decreases after TCAs and clozapine. In a comparison of the acute effects of olanzapine, risperidone and thioridazine in healthy male volunteers, olanzapine was shown to increase, thioridazine to decrease while risperidone was without effect on the HRV. A decrease in the HRV is an established predictor of poor cardiac outcome. The cardiac changes were unrelated to the degree of sedation caused by the drugs.
Other factors which predispose to the cardiotoxicity of antipsychotic drugs include raised triglyceride and low density lipoprotein concentrations, diabetes and weight gain. The latter is a frequent side effect of many psychotropic drugs including the TCA antidepressants, and mianserin and mirtazepine, clozapine, olanzapine and to a lesser extent quetiapine and risperidone. Clearly the long-term cardiotoxicity of antipsychotic medications is a cause for concern, particularly in the case of patients on long-term treatment with typical neuroleptics.
In CONCLUSION, the use of the "classical" neuroleptics, as exemplified by the phenothiazines, thioxanthines, butyrophenones and diphenylbutyl-piperidines, has been a landmark in the pharmacotherapy of schizophrenia and psychotic disorders. The efficacy of such drugs in the alleviation of the symptoms of schizophrenia is universally accepted. However, it is also evident that they have a spectrum of adverse effects that frequently renders their long-term use problematic. Side effects such as akathisia, Parkinson-ism, tardive dyskinesia and the all too frequent changes in peripheral autonomic activity are largely predictable from the structure of the molecules and the basic animal pharmacology data. Such adverse effects, and the difficulties encountered when attempting to reduce their frequency and severity by concurrent medication, has stimulated the development of "atypical" neuroleptics such as clozapine and risperidone which, hopefully, will combine efficacy with a reduction in side effects.
Was this article helpful?
The comprehensive new ebook All About Alzheimers puts everything into perspective. Youll gain insight and awareness into the disease. Learn how to maintain the patients emotional health. Discover tactics you can use to deal with constant life changes. Find out how counselors can help, and when they should intervene. Learn safety precautions that can protect you, your family and your loved one. All About Alzheimers will truly empower you.